A Competitive Strategy for Distance-Aware Online Shape Allocation

  • Sándor P. Fekete
  • Nils Schweer
  • Jan-Marc Reinhardt
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7748)

Abstract

We consider the following online allocation problem: Given a unit square S, and a sequence of numbers ni ∈ {0,1} with \(\sum_{j=0}^i n_j\leq 1\); at each step i, select a region Ci of previously unassigned area ni in S. The objective is to make these regions compact in a distance-aware sense: minimize the maximum (normalized) average Manhattan distance between points from the same set Ci. Related location problems have received a considerable amount of attention; in particular, the problem of determining the “optimal shape of a city”, i.e., allocating a singleni has been studied, both in a continuous and a discrete setting. We present an online strategy, based on an analysis of space-filling curves; for continuous shapes, we prove a factor of 1.8092, and 1.7848 for discrete point sets.

Keywords

Clustering average distance online problems optimal shape of a city space-filling curves competitive analysis 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bender, C.M., Bender, M.A., Demaine, E.D., Fekete, S.P.: What is the optimal shape of a city? J. Physics A: Mathematical and General 37(1), 147–159 (2004)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Bender, M.A., Bunde, D.P., Demaine, E.D., Fekete, S.P., Leung, V.J., Meijer, H., Phillips, C.A.: Communication-Aware Processor Allocation for Supercomputers: Finding Point Sets of Small Average Distance. Algorithmica 50(2), 279–298 (2008)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Dai, H.K., Su, H.C.: On the Locality Properties of Space-Filling Curves. In: Ibaraki, T., Katoh, N., Ono, H. (eds.) ISAAC 2003. LNCS, vol. 2906, pp. 385–394. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  4. 4.
    de Berg, M., Speckmann, B., van der Weele, V.: Treemaps with bounded aspect ratio. CoRR, abs/1012.1749 (2010)Google Scholar
  5. 5.
    Demaine, E.D., Fekete, S.P., Rote, G., Schweer, N., Schymura, D., Zelke, M.: Integer point sets minimizing average pairwise L1 distance: What is the optimal shape of a town? Comp. Geom. 40, 82–94 (2011)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Gotsman, C., Lindenbaum, M.: On the metric properties of discrete space-filling curves. IEEE Transactions on Image Processing 5(5), 794–797 (1996)CrossRefGoogle Scholar
  7. 7.
    Karp, R.M., McKellar, A.C., Wong, C.K.: Near-Optimal Solutions to a 2-Dimensional Placement Problem. SIAM J. Computing 4(3), 271–286 (1975)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Krumke, S., Marathe, M., Noltemeier, H., Radhakrishnan, V., Ravi, S., Rosenkrantz, D.: Compact location problems. Theor. Comput. Sci. 181(2), 379–404 (1997)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Leung, J.Y.-T., Tam, T.W., Wing, C.S., Young, G.H., Chin, F.Y.: Packing squares into a square. J. Parallel Distrib. Comput. 10(3), 271–275 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Leung, V.J., Arkin, E.M., Bender, M.A., Bunde, D.P., Johnston, J., Lal, A., Mitchell, J.S.B., Phillips, C.A., Seiden, S.S.: Processor Allocation on Cplant: Achieving General Processor Locality Using One-Dimensional Allocation Strategies. In: Proc. IEEE CLUSTER 2002, pp. 296–304 (2002)Google Scholar
  11. 11.
    Niedermeier, R., Reinhardt, K., Sanders, P.: Towards optimal locality in mesh-indexings. Discrete Applied Mathematics 117(1-3), 211–237 (2002)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Sagan, H.: Space-Filling Curves. Springer, New York (1994)MATHCrossRefGoogle Scholar
  13. 13.
    Schweer, N.: Algorithms for Packing Problems. PhD thesis, Braunschweig (2010)Google Scholar
  14. 14.
    Siromoney, R., Subramanian, K.: Space-filling Curves and Infinite Graphs. In: Ehrig, H., Nagl, M., Rozenberg, G. (eds.) Graph Grammars 1982. LNCS, vol. 153, pp. 380–391. Springer, Heidelberg (1983)CrossRefGoogle Scholar
  15. 15.
    Wattenberg, M.: A note on space-filling visualizations and space-filling curves. In: Proceedings of the IEEE Symposium on Information Visualization, INFOVIS, pp. 181–186 (2005)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Sándor P. Fekete
    • 1
  • Nils Schweer
    • 1
  • Jan-Marc Reinhardt
    • 1
  1. 1.Department of Computer ScienceTU BraunschweigGermany

Personalised recommendations